Self injecting

Hi I have had my 6 loading injections of b12 but felt terrible after 8 was.My doctor has said I can only have them 12wkly.I am considering self injection but does it have to be intramuscular but can you also do the subcutansley with the same ampoules.

Why o why don't these doctors believe you when you say you are unwel.I spoke to mine and all he said was it must be something else!!Any suggestions out there.?

12 Replies

  • Hi,

    Its early days for you to know what you may need now; best would be to first have further investigations as to why you are feeling like you do. It is not uncommon to become folate and or iron def after starting B12 treatment, also thyroid conditions are common with PA, so go getting some further investigations just to rule those out is wise.

    You can inject the NHS B12 - hydroxocopbalamin- subcutain I believe, but I have never done that, so best see if some one who has helps you, you will find more information in this topic see:


    I hope this helps,

    Kind regards,


  • Thanks Marre I will take your advice.

  • Sorry that you are having problems getting your GP to listen to you. I think GPs are probably getting better but there is still a lot that assume that if you are being treated per 'guidelines' then B12 can't possibly be part of the problem.

    One question - what was the range of your symptoms? there are actually 2 regimes for treatment - one where you have no neurological symptoms and one where you have neurological symptoms but a lot of GPs don't seem to be aware of this - or don't bother to check if there are neurological symptoms.

    With neuro symptoms the NICE guidelines are shots every other day until symptoms stop improving with maintenance shots every 8wks/2 months thereafter. (However, even that isn't necessarily adequate but never mind).

    As Marre says there may also be other things going on so may be worth pursing that with GP to rule out something else.

    If you get nowhere then there are lots of possibilities to explore before as well as self-injection (and yes you can do subcutaneous injections). Options include various ways of absorbing B12 that don't involve the ileum - eg sublingual tablets, sublingual sprays, nasal sprays, skin patches. You can try methyl as well as hydroxo-cobalamin and see which works best for you but to be honest it really does seem to be a question of try it and see ... and that includes working out what dosages really work for you.

  • Thanks for your comments.No as far as I can tell I have no neurological symptoms.I suffer from ins and it is mostly diarrhoea have to take Immodium regulary.I lost weight for no reason so I had a blood test that showed a low b12.My GP said it was not that low as the norm was 200. Mine was 120.Anyway after the loading doses I felt really well then started to go downhill after th 8wks just as I felt before.I am sure the normal vitb12 is more than 500 isn't it? I will have to wait and see how I feel after my 12wkly jab.Thanks for help.

  • Ask to see a gastro, re: mostly diarrhoea have to take Immodium regulary. That is not good for you, I lived with that for over 30 years and have now been given stuff that helps after seeing a gastro (and having endo/coloscopy). It is important to have further tests to exclude things like H-Pylori, gastric abnormalities, celiac etc.

  • Hi

    I have all the tests.Colonoscopy endoscopy.Have been told I have irritable bowelIt looks like I will just have to live with it.Thanks for your reply.

  • Hi

    Forgot to ask what medication you on.

  • I am on Colestipol for bile acid malabsorption (when I need it).

    I do have an abnormal terminal ileum (smooth), which explains some of my problems. Perhaps have a read of this below, if you think it may apply to you, go back to GP and ask if you can try it. I know others that are using it, all works well, some need far more than others, I use very little of it, as it does have as a side effect that you will not take up some vitamins (E D K etc) when you use it.


    Managing bile acid diarrhoea

  • For me either works. If you are concerned about IM being more painful, I have not found this to be the case as any pain primarily occurs at the skin. In the case of IM, the B12 binds fairly well to muscle as an alternate storage mechanism to the hepatic (liver, bile, small intestine, ilium and portal vein back to the liver) loop. When you use that muscle, some B12 is released into the blood stream. The thinking with sub-cult is the you inject into fat as the storage mechanism and B12 slowly diffuses out into the blood stream. If you hit a blood vessel, in either case, and inject the B12 directly into the blood stream, you know it pretty well and soon that you did it. I get a super high, lots of energy, along with a wicked headache, and that injection doesn't last until the next one is due.

  • On another note, in order to try to convince your Dr that you need more frequent injections, try starting a daily log book that you can show on your next visit. Document all your medications, vitamin supplements and symptoms relative to the day of your injection. The log will also help sort out the symptoms that are new from recurring ones. The log also will show your Dr that your are not suffering from anxiety (which is also another symptom of B12 deficiency). Discuss with your Dr the additional vitamin supplements you are taking and approach this discussion from a point of strength knowing what you know and educating your Dr that you are able to self manage this condition.

  • Good idea I will keep a log and see what happens.Thanks for your comments.

  • Also, right after your injection, if you have symptoms and complain to your Dr, he will probably say that you are reacting to the B12. This is not the case.

    Again, record all your symptoms. If you are low when you get your injection, there is a day or two when the body goes through what others have described as "detoxification". Basically, because you get B12, all your metabolic loops start working overtime and produce a lot of by-products that flood your system and cause some symptoms to "reappear". It takes a day or two for your body to flush this out.

    For me, it is a bout of diarrhea the day after the jab. I figure that the liver have clean out a lot of toxins and the intestine just want to dump them as fast as possible.

    If you get these symptoms after each jab, talk to your Dr about more frequent jab so that you do not get too low, and build up all the toxins before the jab. When he does agree to try more frequent, and for him it will only be on a "trial" basis, keep up your log and show him that the symptoms have diminished and/or gone away. This will "evidence" also help convince him/her that you need to remain on the more frequent injections.

    good luck, Paul

    ps: love the user name "chocolate". For me, it is only special dark with no dairy ingredient. I crave it all the time.

You may also like...